Electronic Journal of Probability

Interacting Particle Systems and Yaglom Limit Approximation of Diffusions with Unbounded Drift

Denis Villemonais

Full-text: Open access

Abstract

We study the existence and the exponential ergodicity of a general interacting particle system, whose components are driven by independent diffusion processes with values in an open subset of $\mathbb{R}^d$, $d\geq1$. The interaction occurs when a particle hits the boundary: it jumps to a position chosen with respect to a probability measure depending on the position of the whole system. Then we study the behavior of such a system when the number of particles goes to infinity. This leads us to an approximation method for the Yaglom limit of multi-dimensional diffusion processes with unbounded drift defined on an unbounded open set. While most of known results on such limits are obtained by spectral theory arguments and are concerned with existence and uniqueness problems, our approximation method allows us to get numerical values of quasi-stationary distributions, which find applications to many disciplines. We end the paper with numerical illustrations of our approximation method for stochastic processes related to biological population models.

Article information

Source
Electron. J. Probab., Volume 16 (2011), paper no. 61, 1663-1692.

Dates
Accepted: 1 September 2011
First available in Project Euclid: 1 June 2016

Permanent link to this document
https://projecteuclid.org/euclid.ejp/1464820230

Digital Object Identifier
doi:10.1214/EJP.v16-925

Mathematical Reviews number (MathSciNet)
MR2835250

Zentralblatt MATH identifier
1244.82052

Subjects
Primary: 82C22: Interacting particle systems [See also 60K35]
Secondary: 65C50: Other computational problems in probability 60K35: Interacting random processes; statistical mechanics type models; percolation theory [See also 82B43, 82C43] 60J60: Diffusion processes [See also 58J65]

Keywords
diffusion process interacting particle system empirical process quasi-stationary distribution Yaglom limit

Rights
This work is licensed under aCreative Commons Attribution 3.0 License.

Citation

Villemonais, Denis. Interacting Particle Systems and Yaglom Limit Approximation of Diffusions with Unbounded Drift. Electron. J. Probab. 16 (2011), paper no. 61, 1663--1692. doi:10.1214/EJP.v16-925. https://projecteuclid.org/euclid.ejp/1464820230


Export citation

References

  • O.O. Aalen, H.K. Gjessing. Understanding the shape of the hazard rate: a process point of view. With comments and a rejoinder by the authors. Statist. Sci. 16 (2001), no. 1, 1–22.
  • G. Allaire. Analyse numérique et optimisation. (2005) Éditions de l'École Polytechnique.
  • I. Ben-Ari, R.G. Pinsky. Ergodic behavior of diffusions with random jumps from the boundary. Stochastic Process. Appl. 119 (2009), no. 3, 864–881.
  • K. Burdzy, R. Holyst, D. Ingerman and P. March. Configurational transition in a fleming-viot-type model and probabilistic interpretation of laplacian eigenfunctions. J. Phys. A 29 (1996) 2633–2642.
  • K. Burdzy, R. HoÅ‚yst, P. March, Peter. A Fleming-Viot particle representation of the Dirichlet Laplacian. Comm. Math. Phys. 214 (2000), no. 3, 679–703.
  • P. Cattiaux, P. Collet, A. Lambert, S. Martínez, S. Méléard, J. San Martín. Quasi-stationary distributions and diffusion models in population dynamics. Ann. Probab. 37 (2009), no. 5, 1926–1969.
  • P. Cattiaux, Patrick, S. Méléard. Competitive or weak cooperative stochastic Lotka-Volterra systems conditioned on non-extinction. J. Math. Biol. 60 (2010), no. 6, 797–829.
  • J.A. Cavender, Quasi-stationary distributions of birth-and-death processes. Adv. Appl. Probab. 10 (1978), no. 3, 570–586.
  • M. Chaleyat-Maurel and N. El Karoui. Un problème de réflexion et ses applications au temps local et aux équations différentielles stochastiques sur R. Cas continu. Astérisque 52-53 (1978) 117–144.
  • P. Collet, S. Martínez, J. San Martín, Jaime. Asymptotic laws for one-dimensional diffusions conditioned to nonabsorption.
  • Ann. Probab.
  • J.N. Darroch, E. Seneta. On quasi-stationary distributions in absorbing discrete-time finite Markov chains. J. Appl. Probability 2 (1965) 88–100.
  • M.C Delfour, J.-P. Zolésio. Shapes and geometries. Analysis, differential calculus, and optimization. Advances in Design and Control 4 (2001) Society for Industrial and Applied Mathematics (SIAM), Philadelphia, PA, xviii+482 pp. ISBN: 0-89871-489-3
  • D. Down, S.P. Meyn, R.L. Tweedie Exponential and uniform ergodicity of Markov processes. Ann. Probab. 23 (1995), no. 4, 1671–1691.
  • S.N. Ethier, T.G. Kurtz Markov processes. Characterization and convergence. Wiley Series in Probability and Mathematical Statistics: Probability and Mathematical Statistics. (1986) John Wiley & Sons, Inc., New York, x+534 pp. ISBN: 0-471-08186-8
  • P.A. Ferrari, H. Kesten, S. Martinez, P. Picco. Existence of quasi-stationary distributions. A renewal dynamical approach.
  • Ann. Probab.
  • P.A. Ferrari, N. Marić. Quasi stationary distributions and Fleming-Viot processes in countable spaces. Electron. J. Probab. 12 (2007), no. 24, 684–702.
  • G.L. Gong, M.P. Qian, Z.X. Zhao. Killed diffusions and their conditioning. Probab. Theory Related Fields 80 (1988), no. 1, 151–167.
  • I. Grigorescu, M. Kang. Hydrodynamic limit for a Fleming-Viot type system. Stochastic Process. Appl. 110 (2004), no. 1, 111–143.
  • I. Grigorescu, M. Kang. Ergodic properties of multidimensional Brownian motion with rebirth. Electron. J. Probab. 12 (2007), no. 48, 1299–1322.
  • I. Grigorescu, M. Kang. Immortal particle for a catalytic branching process. To appear in Probab. Theory Related Fields
  • T. Huillet. On Wright Fisher diffusion and its relatives. Journal of Statistical Mechanics: Theory and Experiment 11 (2007)
  • A. Jakubowski. Tightness criteria for random measures with application to the principle of conditioning in Hilbert spaces. Probab. Math. Statist. 9 (1988), no. 1, 95–114.
  • M. Kolb, D. Steinsaltz. Quasilimiting behavior for one-dimensional diffusions with killing. To appear in Annals of Probability
  • M. Kolb, A. Wübker. On the Spectral Gap of Brownian Motion with Jump Boundary. To appear in Electronic Journal of Probability
  • M. Kolb, A. Wübker. Spectral Analysis of Diffusions with Jump Boundary. To appear in Journal of Functional Analysis
  • T. Li and J.J. Anderson. The vitality model: A way to understand population survival and demographic heterogeneity. Theoretical Population Biology 76 (2009) no. 2, 118 – 131.
  • M. Lladser, J. San Martín. Domain of attraction of the quasi-stationary distributions for the Ornstein-Uhlenbeck process. J. Appl. Probab. 37 (2000), no. 2, 511–520.
  • J.-U. Löbus. A stationary Fleming-Viot type Brownian particle system. Math. Z. 263 (2009), no. 3, 541–581.
  • S. Martinez, P. Picco, J. San Martin. Domain of attraction of quasi-stationary distributions for the Brownian motion with drift. Adv. in Appl. Probab. 30 (1998), no. 2, 385–408.
  • I. Nåsell. Extinction and quasi-stationarity in the verhulst logistic model. Journal of Theoretical Biology 211 (2001), no. 1, 11 – 27.
  • P. Polett. Quasi-stationary distributions : a bibliography. http://www.maths.uq.edu.au/$sim$pkp/papers/qsds/qsds.pdf.
  • E. Priola, F.-Y. Wang. Gradient estimates for diffusion semigroups with singular coefficients. J. Funct. Anal. 236 (2006), no. 1, 244–264.
  • D. Revuz, M. Yor. Continuous martingales and Brownian motion. Third edition. Grundlehren der Mathematischen Wissenschaften, 293. Springer-Verlag, Berlin, (1999). xiv+602 pp. ISBN: 3-540-64325-7
  • D. Steinsaltz, S.N. Evans. Markov mortality models: Implications of quasistationarity and varying initial conditions. Theo. Pop. Bio. 65 (2004), 319–337.
  • A.M. Yaglom. Certain limit theorems of the theory of branching random processes. (Russian) Doklady Akad. Nauk SSSR (N.S.) 56 (1947), 795–798.
  • K. Yosida. Functional analysis. Second edition. Die Grundlehren der mathematischen Wissenschaften, 123 Springer-Verlag New York Inc., New York. (1968), xii+465 pp.